Ask a doctor

Is my Vision Permanently Impaired from Dysport?

After a lifetime of clear vision, my eyesight began getting blurry almost all-at-once (1-2 week period). I chalked it up to age (I'm 43), but about 9 months later read that it is a side-effect of Dysport, which I had only once, coinciding (I realized) with the changes in my vision-which have never improved. I see that some doctors have negated the idea of Dysport affecting the vision, and yet, it is listed as a possible side-effect. Which is true, and what can I do about it?

Doctor Answers (7)

Vision and disport

+2

Although this can theoretically happen, I thankfully have not seen it and I use a lot of Dysport. The effects would resolve when the Dysport stops working so I do not think that this is what you are experiencing. I would see your eye doctor. 


Birmingham Dermatologist
5.0 out of 5 stars 12 reviews

Dysport and vision

+2

I agree with Dr. Steinsapir's evaluation. If you had reported that your blurriness kicked in immediately, and then went back to normal as the Dysport was wearing off (over 3-4 months), then yes, this could have been a side effect problem. However, because the vision hasn't improved, I'd unfortunately agree it's just a sign of aging. While it seems like it probably happened over night, in reality it's been getting worse for some time and just seems to have hit a point of no return at about the same time as the Dysport. It is my opinion that the two aren't related.

F. Victor Rueckl, MD
Las Vegas Dermatologist
4.5 out of 5 stars 7 reviews

Dysport did not impair your vision.

+2

Vision issues that develop right after a botulinum toxin treatment are related to their rare systemic effects on the iris musculature.  These muscles are used for the process of accommodating to focus on reading materials.  So if you reported that within 3 days of a botulinum toxin treatment you had trouble with near vision and the symptoms resolved within a couple of weeks, that would be consistent with what can occur following a botulinum toxin treatment but it is quite rare.  I suspect what you are talking about is a gradual loss of the ability to read close up ( i.e. the need for reading glass) that begins to develop after age 35.  Eventually many of us need a prescription to assist our ability to focus on reading material.  At age 43, it is unrealistic to expect to read without the assistance of a reading glasses even if your distance vision is perfect.  Sorry another reality of being in the over 40 set.

Kenneth D. Steinsapir, MD
Los Angeles Oculoplastic Surgeon
5.0 out of 5 stars 14 reviews

You might also like...

Dysport and Vision Impairment

+1

Thank you for your question. I would recommend getting an evaluation by a board certified ophthalmologist who can do an assessment. It is likely not related to Dysport and I have never seen or heard of any patients experiencing this. The package insert must discuss all side effects that occurred during Dysport studies, whether or not they were related to the actual injections, which is why it can be an exhaustive list of side effects, which may be rare or unrelated. Be certain to be under the supervision of a board certified dermatologist or plastic surgeon with expertise in injectables for the safest and most effective treatments. I hope this helps.

Sonia Badreshia-Bansal, MD
Bay Area Dermatologist
4.0 out of 5 stars 10 reviews

Vision Impairment After Dysport

+1

The most common side effects of Dysport are: nose and throat irritation, headache, injection site pain, injection site skin reaction, upper respiratory tract infection, eyelid swelling, eyelid drooping, sinus inflammation, and nausea. Your vision impairment is not a common side effect of this treatment. I would suggest speaking with your eye doctor about other reasons your vision could be impaired, such as environmental factors and internal factors. Best of luck.

Daniel Shapiro, MD
Scottsdale Plastic Surgeon
5.0 out of 5 stars 91 reviews

Can Dysport impair my vision?

+1

I have not personally heard of Dysport affecting a patient's vision. I would recommend an examination by an opthamologist to determine the cause of your affected vision. Blurred vision may be caused by a number of things, including but not limited to:

1) Certain medications
2) Migraines
3) Specific eye conditions

In general, it is very important to have a properly trained physician administer your Botox injections. This will ensure you obtain the best possible result and will minimize the chances of any negative side effects occurring. Thanks and good luck!

Jonathan Kulbersh, MD
Charlotte Facial Plastic Surgeon
5.0 out of 5 stars 21 reviews

Unlikely Dysport effect

+1

Often patients feel that something has happened acutely or suddenly, when its in fact the sudden realization of a process that has been likely quite gradual. Patients attention is sometimes drawn to something by a coincidental occurence, and then will link the two.

There is absolutely no way that 9 months later, the Dysport is still the culprit.

There is something you can do about it:  get a good exam from an ophthalmologist and maybe invest in some good glasses:)

Best of luck

A.J. Amadi, MD
Seattle Oculoplastic Surgeon
5.0 out of 5 stars 21 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.